Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 347, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2003, 12:19 PM CDT for Newton County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 12:19 PM CDT (17:19 UTC)
- Expired
- May 11, 2003, 12:50 PM CDT
- In force
- 31 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Newton County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 5.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS54 KJAN 111719 SVRJAN MSC101-111750- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1219 PM CDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 1250 PM CDT * AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEWTON...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR HICKORY AT 1225 PM CDT BE NEAR CHUNKY AT 1230 PM CDT HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM. LAT...LON 3243 8922 3225 8920 3228 8893 3248 8894 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:10 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 11, 9:10 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 910 AM CDT SUN MAY 11 2003 BAND OF CONVECTION PROCEEDING ACROSS AREA AS FORECAST. UPDATED ZONES TO REMOVE MENTION OF RAIN IN NW ZONES WHERE TSRA HAS ALREADY CLEARED. CLOUDS RAPIDLY MOVING INTO SE MS SO WILL MAKE ZONES MOSTLY CLOUDY THERE...THIS COULD HAVE AN IMPACT ON WHETHER OR NOT ENOUGH DESTABILIZATION OCCURS IN SOUTHEAST ZONES TO HAVE A SEVERE THREAT THIS AFTERNOON. STILL LOOKS LIKE ENOUGH INSTABILITY WILL BE IN PLACE TO AT LEAST HAVE THREAT OF ISOLATED SEVERE. ONLY OTHER CHANGES TO ADJUST WINDS WHERE BOUNDARY HAS ALREADY PASSED. PRELIMINARY NUMBERS JAN 081 057/082 053 82 50001 MEI 082 056/082 051 83 4000- .JAN... AR...NONE. LA...NONE. MS...NONE. 08
Hazardous weather outlook, May 11, 12:19 PM CDT, 0 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1219 PM CDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND MONDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER EAST CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI...GENERALLY ALONG AND SOUTH OF A HARRISONBURG LOUISIANA...TO FAYETTE...TO MERIDIAN LINE. SCATTERED THUNDERSTORMS WILL ALSO OCCUR THROUGH MID AFTERNOON EAST OF A JACKSON...TO CARTHAGE...TO COLUMBUS LINE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS AREA. A COLD FRONT WAS MOVING INTO SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA AT MIDDAY. THE AIRMASS AHEAD OF THIS FRONT WAS WARM AND UNSTABLE...AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG IT. WITH MODERATE INSTABILITY AND WIND SHEAR...A FEW OF THESE STORMS COULD BECOME SEVERE. DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF NICKELS WILL BE THE MAIN THREAT WITH ANY SEVERE STORMS WHICH DEVELOP. NORTH OF THIS AREA OVER EAST CENTRAL AND NORTHEAST MISSISSIPPI...A BAND OF SHOWERS AND A FEW THUNDERSTORMS NORTH OF THE COLD FRONT WILL MOVE ACROSS THIS AREA THROUGH MID AFTERNOON. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME OVER THIS AREA...ALTHOUGH SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING MAY OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY... ...DAYS TWO AND THREE... ON TUESDAY...THE OLD COLD FRONT WILL BEGIN TO SLOWLY LIFT NORTHWARD AS A WARM FRONT. THIS FRONT WILL SERVE AS A FOCUS FOR A LARGE COMPLEX OF STORMS TO DEVELOP OVER THE PLAINS TUESDAY NIGHT AND MOVE SOUTHEAST INTO THE NORTHERN HALF OF MISSISSIPPI AFTER MIDNIGHT. AT THIS TIME INSTABILITY LOOKS TO BE SUFFICIENT ENOUGH FOR HAIL PRODUCING THUNDERSTORMS. ...DAYS FOUR THROUGH SEVEN... THE COMBINATION OF THE LINGERING WARM FRONT AND ANY OUTFLOW BOUNDARIES FROM THE OVERNIGHT CONVECTION...WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON. THE AIRMASS WILL BE SUFFICIENTLY UNSTABLE AND SUPPORTED BY FAVORABLE UPPER LEVEL CONDITIONS TO SUPPORT STRONG TO SEVERE THUNDERSTORMS. THE INTENSITY OF THESE TYPE OF STORMS CAN VARY AND LATER FORECASTS MAY BE ABLE TO MORE ACCURATELY DEPICT THE MOST FAVORABLE LOCATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON ACROSS SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:42 AM CDT | Severe Thunderstorm Warning | JAN | Sunflower, Washington | 13 min |
| May 11, 2:58 AM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 22 min |
| May 11, 3:49 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 31 min |
| May 11, 12:33 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 62 min |
| May 11, 12:52 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.